Hi Dr. Rassman,
I am a 26 y/o male who has been taking propecia for about 9 months now. I have been experiencing sexual side effects for the whole time I’ve been taking the medication. I have read in blogs/articles that the side effects tend to go away after prolonged use. If they were to go away, would they be gone by the 9 month point?
If they should have been gone by now, I have no choice but to decrease the dosage to .5mg. Why do you recommend being off the drug for 2 weeks before switching to the .5mg? I understand that its b/c you want to side effects to go away before switching….but will the side effects not go away if you switch immediately from 1mg to .5mg and continue to take daily?Can you please explain the rational behind this b/c I am afraid of losing more hair by not taking the medication for 2 weeks. Please respond Dr. Rassman, these sexual side effects are depressing me quite a bit. Thanks for the help.
The sexual side effects associated with Propecia are generally temporary. Taking 1/2 the dose may also alleviate the side effect. Taking 1/2 dose is 70% as effective and it is certainly better than taking no finasteride.
Before considering changing any drug regiment you need to discuss this with the doctor that prescribed you the medication. You may have another medical problem unrelated to the use of Propecia that is causing your sexual side effect. Some men can not get over this sexual side effect problem and then for a good sex life, they would not take this drug. Minoxidil is a reasonable alternative in such situations.
The purpose of stopping the medication for two weeks is to determine if Propecia was what was causing your side effect. In theory even this method is flawed, because of the placebo effect.